Colorado, 2005

Flash Flooding and Hail in Colorado, August 22, 2005

August 22, 2005 · NWS PUB · 6 events in 5 counties and zones

4 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 22, 3:03 AM MST, 10 hours 46 minutes earlier.

Area forecast discussion, Aug 22, 3:03 AM MST, 10 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
403 AM MDT MON AUG 22 2005

.SHORT TERM...
(TODAY AND TONIGHT)

FAIRLY QUIET NIGHT AS DRY AIR HAS MOVED INTO THE SOUTHERN PART OF
THE STATE. WEAK MID-UPPER LEVEL DISTURBANCE WILL WORK ITS WAY
EASTWARD TODAY...HELPING TO SPARK ANOTHER ROUND OF CONVECTION THIS
AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS SHOULD DEVELOP OVER
THE MTNS BY MID AFTERNOON. THE UPPER CIRCULATION AND ATTENDANT
CONVECTION TO THE EAST WILL HELP DRIVE A BACK-DOOR COLD FRONT
THROUGH THE SE PORTION OF THE CWA THIS EVENING. WITH CAPE
APPROACHING 1000 J/KG PER MESOETA AND BULK SHEAR INCREASING TO 30
KT...CANT RULE OUT A STRONG STORM OR TWO OVER THE EASTERN PLAINS.
SHOWERS SHOULD CONTINUE OVER THE SE CORNER THROUGH THE NIGHT AS THE
FRONT PUSHES INTO NM. -SR

.LONG TERM...
(TUESDAY THROUGH SUNDAY)

SFC HIGH PRESSURE BACKS INTO THE SE PLAINS AND PUSHES SOME LOW LVL
MSTR INTO THE AREA FOR TUE MORNING AND WL PROBABLY SEE A LOT OF LOW
CLOUDS AND POSSIBLY SOME PATCHY FOG.  WL INCREASE CLOUD COVER OVR
PORTIONS OF THE SE PLAINS.  DURING THE DAY TUE A SHRTWV TROF IS
EXPECTED TO MOVE ACRS THE AREA...AND WITH FAIRLY GOOD MSTR STILL
AVAILABLE...SCT SHOWERS AND TSTMS SHOULD SPREAD ACRS THE AREA IN THE
AFTERNOON AND EVENING. TEMPS ALOFT COOL A FEW DEGREES FOR TUE...HAVE
KEPT THE MAX TEMPS IN BETWEEN THE COOLER FWC NUMBERS AND THE WARMER
MAV. CAPE VALUES IN THE AFTERNOON AND EVENING HOURS ARE FORECAST TO
RANGE FROM AROUND 500 J/KG ALONG THE I-25 CORRIDOR TO AROUND 2000
J/KG NR THE SE BORDER...WITH 0-6KM BULK SHEAR OF 30 TO 35 KTS.
SUPPOSE THERE COULD BE ONE OR TWO SEVERE STORMS ON THE SERN PLAINS.
TUE NIGHT LOW LVL SOUTH-SOUTHEASTERLY WINDS PICK UP OVR THE FAR SERN
PLAINS.  IT LOOKS LIKE PCPN CHANCES COULD CONTINUE THRU MOST OF THE
NIGHT OVR THAT AREA AS WELL...BUT THE REST OF THE AREA SHOULD SEE
PCPN COME TO AN END BY LATE NIGHT.

WED LOOKS A LITTLE DRIER...BUT THERE WL STILL BE ENOUGH MSTR AROUND
THAT WITH THE DAYTIME HEATING...ISOLD SHOWERS AND THUNDERSTORMS
WILL DEVELOP.  WED NIGHT THERE WL BE AN UPR LOW OVR SWRN
SASKATCHEWAN...THIS LOW IS NOW EXPECTED TO LIFT NORTHEASTWARD THRU
THU.  OVR THE FORECAST AREA THE UPR FLOW WL BE WRLY AND RELATIVELY
DRY THU BUT THERE WL PROBABLY STILL BE SOME ISOLD PCPN.  FOR FRI
THRU SUN AN INCREASE IN MSTR OVR THE AREA COULD LEAD TO A SLIGHTLY
BETTER CHANCE FOR PCPN AGAIN.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 22, 7:23 AM MST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
823 AM MDT MON AUG 22 2005

COZ058>089-093>099-231300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
823 AM MDT MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST AND SOUTH
CENTRAL COLORADO THIS AFTERNOON AND EVENING.  ONE OR TWO STORMS
MAY BECOME SEVERE OVER THE SOUTHEAST PLAINS. THE MAIN THREATS FROM
THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL UP TO 1 INCH IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS CAN BE EXPECTED TUESDAY ACROSS ACROSS SOUTH
CENTRAL AND SOUTHEAST COLORADO. THERE WILL BE THE POTENTIAL FOR ONE
OR TWO STORMS TO BECOME SEVERE OVER THE FAR SOUTHEAST PLAINS...
TUESDAY AFTERNOON AND EVENING. FOR WEDNESDAY THROUGH SUNDAY...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE...MAINLY IN THE AFTERNOON AND
EVENING HOURS. THE MAIN THREATS FROM THUNDERSTORMS WILL BE CLOUD TO
GROUND LIGHTNING...SMALL HAIL UP TO 1/2 INCH IN DIAMETER...AND WIND
GUSTS UP TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS
WILL BE POSSIBLE AFTER 300 PM FOR KIOWA...PROWERS...BACA...BENT...AND
EASTERN LAS ANIMAS COUNTIES.

The radar

The Pueblo radar (KPUX), 80 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 flash flood. Local standard time, as filed.

Hail, Pueblo

When
August 22, 1:49 PM MST to 1:54 PM MST
Where
Pueblo County, 7 mi NNW of Beulah
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.183, -105.033

Hail, El Paso

When
August 22, 2:29 PM MST to 2:34 PM MST
Where
El Paso County, 2 mi NW of Falcon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.950, -104.650

Flash Flood, Custer

When
August 22, 3:30 PM MST to 4:00 PM MST
Where
Custer County, 3 mi S of Wetmore
Reported by
TRAINED SPOTTER
Coordinates
38.183, -105.083

Heavy thunderstorm rains caused flash flooding on the Mason Gulch Burn Scar in northeastern Custer County.

Flash Flood, Pueblo

When
August 22, 3:30 PM MST to 4:00 PM MST
Where
Pueblo County, 7 mi NW of Beulah
Reported by
TRAINED SPOTTER
Coordinates
38.150, -105.067

Heavy thunderstorm rains caused flash flooding on the Mason Gulch Burn Scar in western Pueblo County.

Hail, Kiowa

When
August 22, 5:57 PM MST to 6:02 PM MST
Where
Kiowa County, Eads
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -102.767

Hail, Prowers

When
August 22, 6:45 PM MST to 6:50 PM MST
Where
Prowers County, 3 mi N of Holly
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.100, -102.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473692, 5473693, 5473696, 5473697, 5473694, 5473695.